Many early side effects of your stem cell transplant will improve naturally, or with medication, over the space of a few weeks or months. This normally happens during your hospital stay.
However, there are other side effects that could develop a little later or persist for longer. These longer-term side effects are one of the main reasons why you will be regularly monitored by your medical team while you recover. They are often caused by changes in your medication, how well your new immune system is developing, and Graft vs Host Disease.
Knowing more about the possible symptoms will allow you to get help, if and when they start to develop. This might seem a bit overwhelming, but don’t forget that these are potential side effects – it doesn’t mean that you will get all of them. Your transplant team will be close by to treat and support you.
These side effects are different to the late effects of transplant that might happen many years later.
This section covers the following topics:
If you have been having problems with nausea, sickness or diarrhoea, it could mean that you aren’t receiving enough nutrition from your food. For some people, these symptoms improve after a few weeks but some people have to deal with them for longer. If this happens for a long time, it can lead to weight loss, make you feel more fatigued and affect your long-term recovery.
There are many options you and your medical team can try to control these problems, including medication, changes to your diet and changes to your eating behaviour.
Our booklet Life after transplant: An essential guide to diet and physical activity has lots of information and advice on how to cope with these side effects.
‘I lost a third of my body weight rapidly. My mum said I looked skeletal. That really affected me psychologically. But when I did put weight back on and fill out my clothes, I started to look more like myself - that was a great feeling.’
Rob, who had a transplant in 2014. you can read his story in our body image blog.
Many patients will have to deal with a certain level of pain during their recovery. It can happen in different parts of your body including your nerves, bones, joints and other organs.
Coping with pain can be physically and emotionally draining, which could slow down your overall recovery, so it’s important to report any pain to your medical team quickly. They are likely to offer you pain relief treatment but they may also discuss other techniques with you, such as meditation or mindfulness, so that you are better equipped to cope with your situation.
If the pain gets more intense, you may be referred to a palliative care team. It’s a common misconception that palliative care is the same as end of life care, but your referral doesn’t mean that your transplant is failing. Palliative specialists are experts in managing pain and will be able to make you feel more comfortable.
You might experience new bruising or bleeding at times, including a persistent nosebleed or blood in your urine or poo.
There can be many possible reasons for bleeding, so contact your medical team immediately and they will investigate the problem.
One of the most common reasons for bleeding is that your platelet count is low, so it’s harder for your blood to clot. Your hospital will be able to arrange a platelet transfusion for you. This treatment is very similar to a blood transfusion.
After your transplant, the combination of different side effects will probably leave you feeling very weak and you are likely to have lost some of your muscle strength. Long term steroid treatment for GvHD will also cause your muscles to weaken.
Regular physiotherapy and light exercises, such as walking or yoga, will help rebuild your strength and stamina, and improve your balance. Our Life after transplant: An essential guide to diet and physical activity contains lots of additional information and advice. You can also set yourself exercise goals and track your progress with the My Transplant Tracker app.
‘I've had treatment from a physiotherapist and I try to incorporate stretches into my daily routine so that it isn't a chore. For example, when I clean my teeth I stand on the edge of the bottom stair with my heels hanging off to stretch out my calves.'
Alexandra, who had two stem cell transplants. You can read her experience with GvHD here.
Some patients will also experience numbness or tingly sensations in their hands and feet. This happens because nerves can be damaged by chemotherapy given during conditioning therapy. It can make tasks like walking or exercising more difficult but it usually improves over time, and physiotherapy will help.
More information is available on the Macmillan website.
‘I've got nerve damage in the bottom of my feet and I use a cane to walk. I had to have physio and see a personal trainer to help me re-walk again but two and a half years later I feel much better.’
Dylan, who had a stem cell transplant in 2014. You can hear about his post-transplant experience in this video.
Your kidneys filter out waste from your blood that is then removed from your body in urine. They also help to keep the balance of important substances in your body, like salt and water.
Mild kidney problems are common after a stem cell transplant, so your medical team will test your kidney function in your check-ups. Problems can be caused by your medication, an infection or simple dehydration. Your medication may need to be changed or you could be put on a drip to give you extra fluids.
Long term kidney problems can also happen, but they are less common. You may need to go back into hospital for treatments including dialysis – when your blood passes through a machine to filter and clean your blood.
The most common problem to affect your liver after transplant is called hepatic veno-occlusive disease (VOD) or sinusoidal obstruction syndrome (SOS). It’s caused by conditioning therapy that damages the cells of your liver, and it’s likely to happen in the first few weeks after your transplant. Patients that had high doses of chemotherapy have a higher risk of developing VOD.
It can cause abdominal pain and swelling, jaundice (when your skin looks yellow), sickness and fatigue. Often, these symptoms are mild and disappear quickly, so you might not even know you have it. However, things could get worse quickly – so talk to your medical team if you start to have any new symptoms. Your medical team will check your liver function regularly and may need to change your medication from time to time.
Thrombotic thrombocytopenic purpura (TTP) is a rare condition that affects about 1 in 20 patients. It causes small clots to form in your blood following your transplant. This means you have less platelets available to do their normal job of helping your blood to clot following an injury. TTP can cause fever or headaches, and you might find that you bruise easily. It has been linked to certain medications, so your medical team may need to review the drugs you are taking.
The side effects of your stem cell transplant can make the act of having sex uncomfortable and even painful. Many patients also have concerns about how their body has changed, which in turn affects their confidence. Our sex and relationships section has more information on this topic, as well as support and advice.
Information published: 13/11/18
Next review due: 13/11/21